Texas, 2024

Hail and Damaging Winds in Texas, February 2, 2024

February 2, 2024 · NWS EWX · 5 events in 5 counties and zones

Thunderstorms developed along a cold front and moved into South Central Texas. Some of these storms produced damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a cold front and moved into South Central Texas. Some of these storms produced damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 2, 5:43 PM CST, 32 minutes earlier.

Area forecast discussion, Feb 2, 5:43 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
543 PM CST Fri Feb 2 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 543 PM CST Fri Feb 2 2024

Severe Thunderstorm Watch 13 has been issued for most of South
Central Texas until Midnight CST. Storms have begun to intensify out
west and they will track to the east while other storms develop and
become strong to severe.

&&

.SHORT TERM...
(Tonight through Saturday night)
Issued at 150 PM CST Fri Feb 2 2024

Key Messages:

- A Pacific cold front pushing into the local area will bring
  scattered showers and isolated thunderstorms this afternoon and
  numerous showers and thunderstorms tonight.

- There is a Level 2 of 5 risk for severe storms across most of
South Central Texas. The primary risk with any severe storms will be
large to very large hail. A secondary risk of isolated damaging wind
gusts and isolated tornadoes also exists.

- There is a Level 1 of 4 risk for excessive rainfall leading to
isolated spots of flooding across portions of the Hill Country and
along and east of Highway 281 including both Austin and San Antonio
metro areas and the coastal plains.

- Gusty winds and dry air behind the Pacific cold front will create
near-critical to critical fire weather conditions along the Rio
Grande Saturday afternoon and early evening. We will monitor closely
the situation in case of needing to issue a Fire Weather Product.

Light to moderate showers and even a few lightning strikes are
affecting parts of the Hill Country, I-35 corridor and the coastal
plains as of 130 PM. This activity is going to persist for the rest
of this afternoon. Then later this afternoon into the evening, the
combination of an upper level trough, a dry line and advancing
Pacific cold front bring the potential of the development for strong
to severe thunderstorms across all of South Central Texas.

Forecast soundings show a capping inversion for most of this
afternoon. However, the capping inversion breaks late this afternoon
as the dry-line pushes across the Rio Grande. A second round of
strong to severe thunderstorms is forecast for mid to late evening
into the overnight hours as the Pacific front pushes across the
local area. There will be enough instability in place for updrafts
to support strong to severe thunderstorms through the period. Main
weather hazards are forecast to be large to very large hail, and
damaging winds. An isolated tornado or two can't be ruled out as
moderate to strong shear is likely to be in place.

The first wave of strong to severe storms is likely happening around
6 PM or so along the Rio Grande, 9 PM or so across the Hill Country
and I-35 corridor with a pulse of storms developing across the
coastal plains around 10 PM. The second around of storms associated
with the Pacific front arrives across the Rio Grande between 8 and 9
PM, close to 1 AM along the I-35 corridor and from 2 to 5 AM over
the coastal plains.

Rainfall amounts are forecast to average 1/4 to 1 inch for most
areas, with the exception of the Rio Grande, where less than 1/10
inch to nothing could occur. The HREF is indicating some isolated
pockets up to 2 inches could occur. While the relatively quick speed
of the system should minimize these higher amounts, antecedent
conditions were primed along and east of the I-35 corridor with the
heavy rainfall Jan 21-25. Therefore, there is the potential for
isolated pockets of flooding through this area if any heavier
rainfall amounts set up.

Dry and breezy to windy conditions are expected on Saturday across
the local area especially over the Rio Grande. A Wind Advisory is in
effect from 9 AM to 6 PM Saturday for Val Verde, Edwards and Kinney
Counties, as these areas could experience northwest to west winds of
20 to 30 mph and gusts up to 45 MPH.

With dry and breezy/windy conditions expected along the Rio Grande
on Saturday, and minimum relative humidity values in the teens and
20s, there is a concern for the spread of fires if they do develop.
We will monitor the situation closely and issue any fire weather
product in the future if needed.

Sunny skies are expected for Saturday with highs in the 60s and 70s
with clear skies in store for Saturday night and overnight lows
between the mid 40s to low 50s.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 150 PM CST Fri Feb 2 2024

Strong northwesterly winds are expected through Sunday behind the
surface low/pacific cold front and the positioning of a strong jet
streak aloft as the trough axis pivots to the east. Strongest winds
focuses across the western half of the area and across the higher
terrain in the Hill Country. Gusts up into the range of 45 to 50 mph
will be possible and a Wind Advisory would likely become necessary
across much of the region. A High Wind Warning could also become
considered for portions of the Rio Grande. In addition to these
strong winds, the drier air combined with the mild temperatures will
result in low humidity with min RH values falling below 20 percent
for areas near the Rio Grande. This same area hasn't received the
same rainfall in January as much as the remainder of South-Central
Texas has. With the combination of these aspects, critical fire
weather conditions will develop across this area and we'll elect to
issue a Fire Weather Watch from Sunday morning to Sunday evening
across the zones along the Rio Grande. The wind speeds will subside
slightly from Sunday night through Monday but stay of moderate to
breezy levels.

Upper level ridging builds aloft through early to midweek. At the
surface, high pressure settles across the region early in the week
before sliding to the east. Once the surface high slides east, a
south-southeasterly surface flow develops and this does allow for
some gradual low-level moisture return. The afternoon highs remain
mild to warm, in the 60s and low 70s. Expect for cooler overnight
lows early in the week before trending milder and more humid later
in the week. Rain is not be expected underneath mostly clear to
partly cloudy skies.

The next upper level trough establishes across the inter-mountain
west late this week and will induce returning southwesterly flow
aloft atop South-Central Texas. Additionally, a weak front could
advance into the region sometime around late Thursday or into the
Friday timeframe. This provides some returning low end rainfall
chances across our east-northeastern zones late in the long term
forecast period.

&&

.AVIATION...
(00Z TAFS)
Issued at 542 PM CST Fri Feb 2 2024

Poor flying conditions with IFR/MVFR CIGs/VSBYs in SHRA/TSRA this
evening at KDRT and mid evening through the overnight hours at the
I-35 sites. Wind gusts to 40 KTs and GR/GS are possible with TSRA.
Skies rapidly become VFR after passage of the SHRA/TSRA and prevail
through Saturday. At KDRT, northwesterly winds at less than 10 KTs
develop this evening, then increase to 15 to 28 KTs with gusts to 40
KTs on Saturday. At the I-35 sites, southeasterly winds 10 to 15 KTs,
shift to northwesterly at 5 to 10 KTs early overnight, then increase
to westerly at 10 to 20 KTs with a few gusts to 30 KTs on Saturday.

&&

.FIRE WEATHER...
Issued at 150 PM CST Fri Feb 2 2024

A strong storm system will push through the area this evening and
overnight. This system will bring the return of some strong west to
northwest winds to the area and dry air at the surface. On Saturday,
winds will be near 15-25 mph for areas along and west of the Highway
281 corridor with the slightly higher wind speeds in Val Verde and
Kinney Counties. Humidity values will drop below 20 percent for the
Rio Grande Plains as well, and elevated to near critical fire weather
conditions will be possible there Saturday afternoon.

The more concerning window for fire weather remains Sunday as wind
speeds increase above 20 mph for most of the area with some 25 to 35
mph sustained speeds in the Rio Grande Plains and Edwards Plateau.
Gusts will be even higher as high as 50 mph. Humidity will fall below
20 percent across much of the Rio Grande Plains and into portions of
the Southern Edwards Plateau. Critical fire weather conditions are
expected and a Fire Weather Watch has been issued across these areas
form Sunday morning to Sunday evening. Farther east, the humidity
levels will not be as low and have seen recent wetting rains but do
expect some elevated to near critical fire weather to be possible
given the breezy winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              53  69  48  68 / 100  20   0   0
Austin Bergstrom Intl Airport  54  69  48  69 / 100  20   0   0
New Braunfels Muni Airport     54  71  48  71 /  90  20   0   0
Burnet Muni Airport            50  66  46  65 / 100   0   0   0
Del Rio Intl Airport           51  72  53  74 /  40   0   0   0
Georgetown Muni Airport        52  67  48  66 / 100  10   0   0
Hondo Muni Airport             50  70  51  72 /  90   0   0   0
San Marcos Muni Airport        53  69  46  69 /  90  20   0   0
La Grange - Fayette Regional   58  70  48  67 /  90  50   0   0
San Antonio Intl Airport       53  69  49  70 /  90  10   0   0
Stinson Muni Airport           55  71  50  72 /  90  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM to 6 PM CST Saturday for Edwards-Kinney-Val
Verde.

&&

Short-Term...04
Long-Term...Brady
Aviation...04
Hazardous weather outlook, Feb 2, 3:04 AM CST, 15 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
304 AM CST Fri Feb 2 2024

TXZ171>173-183>194-202>209-217>225-228-031000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
304 AM CST Fri Feb 2 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Areas of dense fog are possible this morning across portions of
the Hill Country. Visibilities may be reduced to less than 1/4
mile.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Pacific weather system will bring scattered showers and
isolated thunderstorms this afternoon and numerous showers and
thunderstorms tonight. There is a Level 2 of 5 risk for severe
storms across most of South Central Texas. The primary risk with
any severe storms will be large hail. A secondary risk of isolated
damaging wind gusts and isolated tornadoes also exists. There is
also a Level 1 of 4 risk for excessive rainfall leading to
isolated spots of flooding across portions of the Hill Country and
along and east of the Interstate 35 corridor.

Gusty west to northwest winds and dry air are expected behind
this system with critical fire weather conditions possible near
the Rio Grande Saturday and Sunday. A Red Flag Warning could be
required. A Wind Advisory will likely be needed for much of the
region on Sunday, with gusts of 40-50 mph expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Feb 2, 5:27 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
527 PM CST Fri Feb 2 2024

TXZ183-202-030015-
Kinney TX-Val Verde TX-
527 PM CST Fri Feb 2 2024

...A strong thunderstorm will impact portions of northwestern Kinney
and southeastern Val Verde Counties through 615 PM CST
...

At 526 PM CST, Doppler radar was tracking a strong thunderstorm near
Laughlin AFB, or near Del Rio, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Del Rio, Brackettville, Val Verde Park, Standart, Alamo Village,
Cienegas Terrace, Amanda, Laughlin AFB, Fort Clark Springs, and
Escondido Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2963 10065 2962 10053 2931 10031 2917 10077
      2920 10077 2923 10080 2924 10079 2926 10081
      2928 10087 2931 10089 2933 10094 2935 10095
      2935 10097 2936 10099
TIME...MOT...LOC 2326Z 250DEG 30KT 2930 10082

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Feb 2, 5:58 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
558 PM CST Fri Feb 2 2024

TXZ218-219-030045-
Frio TX-Zavala TX-
558 PM CST Fri Feb 2 2024

...A strong thunderstorm will impact portions of east central Zavala
and Frio Counties through 645 PM CST
...

At 558 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Divot, or 14 miles northwest of Dilley, moving east at
50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pearsall, North Pearsall, Goldfinch, Derby, Divot, Bluff, Schattel,
Bigfoot, and Three Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CST for
south central Texas.

&&

LAT...LON 2871 9946 2887 9950 2906 9883 2877 9880
      2870 9880
TIME...MOT...LOC 2358Z 261DEG 44KT 2878 9938

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MM

The radar

The Laughlin AFB radar (KDFX), 14 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Kinney

When
February 2, 6:15 PM CST
Where
Kinney County, 0.69 mi S of Brackettville
Measured
1.25 in hail
Reported by
Public
Coordinates
29.310, -100.420

A thunderstorm produced hail up to half dollar size at Fort Clark Springs in Brackettville. A broadcast media partner relayed a video of the hail storm.

Thunderstorm Wind, Dimmit

When
February 2, 7:32 PM CST
Where
Dimmit County, Asherton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
28.450, -99.750

A thunderstorm produced wind gusts estimated at 70 mph that blew down some large trees and damaged fences and outdoor structures in Asherton.

Thunderstorm Wind, Bandera

When
February 2, 7:46 PM CST
Where
Bandera County, Bandera
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
29.720, -99.070

A thunderstorm produced wind gusts estimated at 70 mph that knocked down a tree which blocked a street in Bandera.

Thunderstorm Wind, Kendall

When
February 2, 8:06 PM CST
Where
Kendall County, 1 mi NNW of Boerne
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
29.793, -98.736

A thunderstorm produced wind gusts estimated at 60 mph that knocked down a large tree limb on N. Main St. in Boerne.

Thunderstorm Wind, Lavaca

When
February 2, 11:09 PM CST
Where
Lavaca County, 85.63 mi ENE of Fashing
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
29.457, -96.942

A thunderstorm produced wind gusts estimated at 70 mph that damaged some signs and buildings and uprooted several trees at the City Park and Golf Course in Hallettsville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161741, 1161828, 1161743, 1161742, 1161813.